Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS State College, PA

May 3, 2012Elk County, McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 3, 2012, 2:51 PM EDT for Elk County, McKean County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 2:51 PM EDT (18:51 UTC)
Expired
May 3, 2012, 3:30 PM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Elk County, PA, McKean County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS51 KCTP 031851
SVRCTP
PAC047-083-031930-
/O.NEW.KCTP.SV.W.0008.120503T1851Z-120503T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELK COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  SOUTH CENTRAL MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR MARIENVILLE...MOVING
  NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL. 

* LOCATIONS IN THE WARNING INCLUDE...
  WILCOX AND EAST BRANCH DAM...

THIS WILL IMPACT ROUTE 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4153 7850 4147 7895 4148 7896 4170 7864
TIME...MOT...LOC 1851Z 242DEG 17KT 4149 7892

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:35 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 3, 11:35 AM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1135 AM EDT THU MAY 3 2012

.SYNOPSIS...
AN OSCILLATING FRONTAL BOUNDARY WILL REMAIN OVER EASTERN PA
TODAY...THEN LIFT NORTH OF THE ENTIRE STATE ON FRIDAY. A COLD
FRONT WILL PUSH SOUTH ACROSS THE REGION FRIDAY NIGHT. A DEEPENING
UPPER TROUGH WILL APPROACH THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MCV NOW PUSHING THROUGH LOWER SUSQ TAKING LAST VESTIGES OF LAST
NIGHT'S CONVECTION (NOW JUST A FEW SPRINKLES) WITH IT. LATEST
VISIBLE LOOP SHOWS STATIONARY FRONT WHICH WAS DRAPED OVER CENTRAL
PA BISECTING WEST FROM EAST EARLIER THIS MORNING NOW MAKING GOOD
EASTWARD PROGRESS BEHIND THE DEPARTING MCV. LOW CLOUDS AND FOG
ACROSS NORTHERN TIER DISSIPATING QUICKLY ADN TEMPS WARMING INTO
THE LOWER TO MIDDLE 70S.

MORNING MODELS SIMILAR TO PREVIOUS THINKING...DEPICTING A MOIST
INSTABILITY AXIS BUILDING OVER WESTERN AND CENTRAL PA THIS
AFTERNOON CAPABLE OF SUPPORTING SCATTERED DEEP CONVECTION. LOW
SHEAR UNDER THE SPRAWLING UPPER RIDGE AND HIGH PRECIPITABLE WATER
MEAN THAT PULSE CELLS WILL BE THE FAVORED MODE WITH LOCALLY HEAVY
RAIN THE MAIN THREAT DUE TO ANY SLOWER MOVING CELLS. LATEST HRR-
3KM AND COSPA DATA INDICATE CONVECTIVE INITIATION OVER THE HIGH
TERRAIN OF WESTERN AND CENTRAL PA WEST OF THE ADVANCING WARM
FRONTAL BOUNDARY AFT 19Z. DESPITE DIURNAL DESTABILIZATION THIS
AFTN...THE OVERALL LACK OF FORCING AND FOCUS SHOULD KEEP
CONVECTIVE CVRG ISOLD TO SCT...KEPT POPS AOB 50 PCT.

MAXES WILL BE VERY WARM AND QUITE MUGGY FOR EARLY MAY WITH HIGHS
AROUND 80F AND SFC DEWPOINTS IN THE 60S. MAX TEMPS WILL AVG 10-15F
ABV NORMAL WHEN COMPARED TO 30YR CLIMO RECORDS...BUT STILL ABOUT
10F SHY OF RECORD LEVELS FOR THE DATE.

LOWER CONFIDENCE FCST HEADING INTO THE TNT PD. IT APPEARS THE PRIMARY
PCPN AXIS SHOULD BE LOCATED TO THE NW OF CENTRAL PA /FM THE IA
CORNBELT EWD THRU THE LWR GRT LKS/ AS A SERIES OF MID-LVL IMPULSES
INTERACT WITH FAVORABLE UPPER JET DYNAMICS...LOW-MID LVL ISENT LIFT
VIA SWLY LLJ AND POOL OF HI PWATS ALONG AND AHEAD OF SLOW-MOVG FNTL
BNDRY. WILL CARRY MEDIUM TO LOW CHC POPS BASED ON MDL CONSENSUS
BLEND. OVERNIGHT READINGS WILL BE VERY MILD IN THE UPPER 50S AND LOW
60S.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
FAST-MOVING SHORTWAVE TRACKING ACROSS S ONTARIO/QUEBEC WILL PUSH A
COLD FRONT THRU CENTRAL PA FRI EVENING. AM SUNSHINE SOUTH OF FRONT
SHOULD PUSH READINGS INTO THE L/80S ACROSS MUCH OF CENTRAL PA BY
EARLY AFTN...RESULTING IN A MODERATELY UNSTABLE AIR MASS /SREF
MEAN CAPES ARND 1000 J/KG/. GIVEN ONLY MODEST DEEP LYR
SHEAR...DON/T EXPECT ORGANIZED...WIDESPREAD SVR WX. BEST CHC OF
ISOLATED SVR WX APPEARS TO BE ACROSS NORTHEAST PA...WHERE 00Z MDL
DATA AGREES THE HIGHEST CAPES WILL DEVELOP BY LATE AFTN. DWINDLING
LINE OF CONVECTION SHOULD SHIFT SOUTH ACROSS THE STATE FRI EVENING
WITH PASSAGE OF COLD FRONT.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A DRY...COOLER WX PATTERN APPEARS LIKELY FOR THE UPCOMING
WEEKEND...AS LG SFC ANTICYCLONE BUILDS SE FROM CANADA. PASSAGE OF
A WEAK...FAST-MOVING SHORTWAVE COULD PRODUCE A FEW PM SHRA/TSRA ACROSS
SOUTHERN PA ON SAT. HOWEVER...CONFIDENCE LOW ATTM AND WILL KEEP
POPS LOW. GEFS 850 TEMPS STILL 10-12C SAT...SUPPORTIVE OF HIGHS IN
THE 70S TO NR 80F SE. SUNDAY SHOULD BE DRY AND SEASONABLE AS SFC RIDGE
BUILDS DIRECTLY OVR THE STATE.

THERE IS A BROAD MDL CONSENSUS FOR OUR NEXT ORGANIZED PCPN EVENT
NEXT TUE-WED...AS A MID-UPPER TROUGH SHIFTS EWD FM THE UPPER
MIDWEST AND CENTRAL PLAINS STATES. THERE IS SOME DISCREPANCY
BETWEEN THE MODELS ON THE TIMING AND PROGRESSION OF THAT
SYSTEM...THOUGH BOTH GEFS AND ECMWF ENSEMBLE MEAN SOLUTIONS TRACK
SFC COLD FRONT THRU THE AREA EITHER TUES OR EARLY WED.

UNSETTLED...COOL WX APPEARS LIKELY LATE NEXT WEEK...AS UPPER TROF
SLOWLY PASSES THRU.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
EXPECT LOW CLOUDS/FOG AND ASSOCD MVFR-IFR CONDS TO IMPROVE TO VFR
THRU THE LATE MORNING AND INTO THE AFTN. JST/AOO VCNTY WILL BE
IMPACTED BY -SHRA/-TSRA THRU 13-14Z.

HI RES MDL DATA/COSPA DEVELOPS TSTMS OVR NW PA BY 18Z AND ADDED
VCTS TO FM GROUP. DECIDED NOT MENTION TS FOR THIS AFTN AT
REMAINING TERMINALS GIVEN LOW CONFIDENCE/COVERAGE. THE HIGHEST
PROBABILITY FOR SHRA/TSRA TONIGHT IS OVR NRN SXNS. TABULAR DATA IS
FAVORS THE RETURN OF LOW CIGS AND FOG LATE TONIGHT INTO EARLY FRI
IN THE SE AIRFIELDS AND HAVE ADDED MVFR/IFR GROUPS AT MDT AND LNS
AFT 03Z.

OUTLOOK...
FRI...SCT PM TSRA IMPACTS.
SAT...ISOLD TSRA IMPACTS PSBL OVER SRN AIRFIELDS.
SUN-MON...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/STEINBUGL
AVIATION...STEINBUGL
Hazardous weather outlook, May 3, 2:15 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 AM EDT THU MAY 3 2012

PAZ006-012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-040615-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-
MIFFLIN-JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
215 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN APPROACHING COLD FRONT WILL PRODUCE LATE DAY THUNDERSTORMS
ACROSS THE AREA ON FRIDAY. THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-011-017-024-025-033-034-040615-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-BEDFORD-
215 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 1:43 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
143 PM EDT THU MAY 3 2012

PAZ004-031830-
WARREN PA-
143 PM EDT THU MAY 3 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...

AT 136 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES WEST OF ELGIN...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT COLUMBUS.

THIS WILL IMPACT ROUTE 6.

LAT...LON 4178 7948 4181 7962 4197 7962 4200 7961
      4200 7943

FORECASTER: DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:01 PM EDTSevere Thunderstorm WarningCTPMcKean29 min
May 2, 8:38 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Potter, Tioga, Warren52 min
May 2, 8:58 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 1 more62 min
May 2, 9:19 PM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean, Potter, Tioga, Warren3 hr
May 2, 9:56 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clinton, Lycoming, Potter, Tioga34 min
May 2, 10:27 PM EDTSpecial Weather StatementCTPLycoming, Union33 min
May 2, 10:59 PM EDTSpecial Weather StatementCTPMontour, Northumberland, Snyder, Union31 min
May 3, 12:35 AM EDTSpecial Weather StatementCTPBlair25 min
May 3, 1:49 AM EDTSpecial Weather StatementCTPCumberland, Lancaster, York71 min
May 3, 5:16 AM EDTSpecial Weather StatementCTPBedford, Fulton44 min
May 3, 1:43 PM EDTSpecial Weather StatementCTPWarren47 min
May 3, 3:20 PM EDTSpecial Weather StatementCTPCameron25 min
May 3, 3:43 PM EDTAreal Flood AdvisoryCTPElk2 hr
May 3, 3:55 PM EDTSpecial Weather StatementCTPElk50 min
May 3, 4:04 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield45 min
May 3, 4:18 PM EDTFlash Flood WarningCTPCentre, Clearfield, Clinton3 hr
May 3, 4:44 PM EDTSpecial Weather StatementCTPClearfield31 min
May 3, 5:04 PM EDTSpecial Weather StatementCTPCentre41 min
May 3, 5:09 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton42 min
May 3, 5:18 PM EDTSpecial Weather StatementCTPCumberland57 min
May 3, 5:21 PM EDTSpecial Weather StatementCTPLycoming24 min
May 3, 5:29 PM EDTSevere Thunderstorm WarningCTPCentre, Juniata, Mifflin, Snyder, Union46 min
May 3, 6:04 PM EDTSpecial Weather StatementCTPWarren56 min
May 3, 6:13 PM EDTSpecial Weather StatementCTPJuniata, Northumberland, Perry, Snyder47 min
May 3, 6:33 PM EDTSpecial Weather StatementCTPMcKean57 min
May 3, 6:45 PM EDTSpecial Weather StatementCTPJuniata, Perry60 min
May 3, 6:56 PM EDTSpecial Weather StatementCTPDauphin, Northumberland64 min
May 3, 7:05 PM EDTSpecial Weather StatementCTPFulton25 min
May 3, 7:30 PM EDTSpecial Weather StatementCTPFulton45 min
May 3, 7:32 PM EDTSpecial Weather StatementCTPDauphin, Lebanon58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.